Alert archive / Washington / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Sep 8, 2019, 2:43 AM PDT for Okanogan County, Washington. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2019, 2:43 AM PDT (09:43 UTC)
- Expired
- Sep 8, 2019, 4:45 AM PDT
- In force
- 2 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Okanogan County, WA
The radar
The Spokane radar (KOTX), 149 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869
WGUS56 KOTX 080943
FFWOTX
WAC047-081145-
/O.NEW.KOTX.FF.W.0017.190908T0943Z-190908T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
243 AM PDT Sun Sep 8 2019
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
East central Okanogan County in north central Washington...
* Until 445 AM PDT.
* At 241 AM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area which
includes Tunk Block burn scar. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Omak, Okanogan, North Omak, Riverside, Disautel and Synarep.
Excessive rainfall over the burn scar will result in debris flow
moving through the Tunk Block burn scar. The debris flow can consist
of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from burned scars. Life-threatening flooding of creeks,
roads and normally dry arroyos is likely. The heavy rains will
likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Please report flooding to your local law enforcement agency when you
can do so safely.
The affected areas are in and below northern half of the Tunk Block
Fire burn scars above Bonaparte Creek, Chewiliken Creek and Tunk
Creek. High intensity rainfall on the burned areas may cause flash
flooding, debris flows, mud slides and rock slides. Residents and
motorists in and below the northern half of the Tunk Fire burn scar
should take immediate precautions to protect life and property.
The affected areas are in and below southern half of the Tunk Block
Fire burn scars above Tunk Creek, Wanacut Creek and Omak Creek. High
intensity rainfall on the burned areas may cause flash flooding,
debris flows, mud slides and rock slides. Residents and motorists in
and below the southern half of the Tunk Fire burn scar should take
immediate precautions to protect life and property.
&&
LAT...LON 4823 11924 4836 11960 4870 11944 4863 11912
4832 11917
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:11 AM PDT, 32 minutes earlier.
Area forecast discussion, Sep 8, 2:11 AM PDT, 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
211 AM PDT Sun Sep 8 2019
.SYNOPSIS...
Cool and unsettled weather continues today and it will
linger through at least the middle of this week. Several
opportunities for precipitation will be found, along with the
potential for some thunderstorms. Drier conditions are possible
toward Thursday, before more shower and thunderstorm chances
arrive for the end of the week.
&&
.DISCUSSION...
Today and tonight: Showers and a threat of thunderstorms will
migrate across the region courtesy of a cold front, supporting
upper trough and deep moisture fetch. This morning the front was
coming into the Cascades. It is projected to move into central WA
by late morning before moving into the Panhandle by evening and
stalling as the next wave pivots onto the coast. There are still
some timing difference among models. Yet in general areas of rain
and embedded thunderstorms will be most focused over the Cascades,
Okanogan Valley, Wenatchee Area, Waterville Plateau and Upper
Columbia Basin early this morning. The precipitation expands over
the remainder of eastern WA and lower ID as the morning
progresses. After midday the showers expand over the remainder of
ID, while activity over the Cascades and Columbia Basin becomes
more isolated to scattered in nature. With PWATs over an inch
combined with some instability and thunderstorm potential, the
precipitation has the potential to be locally heavy. Flash flood
watches remain in place through early this morning near the
Cascades and, depending on radar trends, it may need to be
extended/expanded.
With the passing front I am also expecting some breezy
conditions. Used a mixture of the nested NAM, HRRR and National
Model Blend to track the wind across the region. Generally looking
for 10-15 mph with gusts to 25 mph from the lower Cascades
eastward in the Columbia Basin, Palouse and Spokane region.
However locally higher winds are possible especially in any
thunderstorms. Temperatures are expected to be below normal this
afternoon by about 10-15 degrees.
Tonight the front stalls across northeast WA and along the ID/MT
border, while the next trough pivots into the Cascades. This will
provide a high threat of rain across the northeast WA and ID
Panhandle mountain zones, especially closer to the Canadian and MT
border, and near the Cascade crest. Elsewhere expect more widely
scattered to isolated shower chances, but more likely drier
conditions. Lingering instability will keep a threat of
thunderstorms alive near the Cascades and northern mountains.
/Cote'
Monday through Wednesday: An unseasonably cool and moist low
pressure trough will move inland on Monday and remain over the
Northwestern US through Wednesday. Precipitable water values
aren't expected to be as high as our current frontal system (which
is over an inch). At this time the GFS is predicting values
closer to three quarters of an inch Monday through Wednesday which
is still well above average for September. Looking at the climate
stats for places like Spokane, Lewiston and Wenatchee, September
is our 2nd or 3rd driest month of the year. The unusually deep
trough looks more like a late October or November pattern. Weak
upper level flow Mon and Tue will raise concerns of slow moving
showers and thunderstorms over north central Washington. The
threat for locally heavy rain may migrate into the Idaho Panhandle
on Wednesday as the trough slowly moves eastward.
Thursday: There is decent model agreement that Thursday will be a
dry day for the Inland Northwest. The GFS, ECMWF, Canadian and
their ensembles have consistently shown a shortwave ridge for our
region Thursday over the last several runs.
Friday and Saturday: There is loose agreement between the medium
range models that a progressive pattern will develop over the
weekend as the Polar Jet brings a series of quick moving frontal
systems across the Pacific Northwest. Again, this pattern looks
very much like fall with chances for rain in the mountains and
periods of gusty winds in the Columbia Basin, Palouse, and Spokane
area. /GKoch
&&
.AVIATION...
06Z TAFS: A weather system will move through the region tonight
through Sunday, with mainly VFR/MVFR conditions expected. The best
chance of showers will be 12-20z near KEAT/KMWH, then 18-03z
across KGEG-KSFF-KCOE-KPUW-KLWS. Confidence is low in the precise
timing of showers however. A few thunderstorms will also be
possible, with the best chance near KEAT-KMWH. /Dang
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 49 68 49 70 50 / 80 50 30 20 20 30
Coeur d'Alene 64 50 66 48 70 50 / 80 70 40 20 30 30
Pullman 62 47 67 47 68 48 / 70 40 20 20 40 40
Lewiston 67 55 73 54 72 55 / 80 40 30 20 40 40
Colville 72 45 71 46 72 48 / 80 90 60 50 30 30
Sandpoint 69 50 62 46 68 49 / 70 80 70 40 30 30
Kellogg 64 52 63 48 66 49 / 90 80 60 30 50 50
Moses Lake 74 52 74 51 73 51 / 70 20 20 20 20 30
Wenatchee 73 57 70 55 70 55 / 70 20 40 30 40 20
Omak 74 54 71 53 73 51 / 70 50 50 50 50 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 8 AM PDT this morning for East Slopes
Northern Cascades-Okanogan Highlands-Okanogan Valley-
Wenatchee Area.
&&Hazardous weather outlook, Sep 7, 5:25 AM PDT, 21 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 525 AM PDT Sat Sep 7 2019 WAZ034-035-041>044-081230- Moses Lake Area-Upper Columbia Basin-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 525 AM PDT Sat Sep 7 2019 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT A threat of showers and thunderstorms develops over the Cascades this afternoon and over portions of central Washington this evening into tonight. This will bring the potential for locally heavy rain, gusty winds and lightning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A threat of isolated to scattered thunderstorms lingers over the Cascades and central Washington Sunday, with the better risk retreating toward the Cascades and north-central Washington in the afternoon. These will bring the potential for locally heavy rain, gusty winds and lightning. Additionally, breezy winds are expected Sunday, with gusts of 20 to 25 mph possible which may produce choppy conditions on area bodies of water. IDZ001>004-026-027-WAZ031>033-036>038-081230- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Spokane Area-Northeast Mountains-Okanogan Highlands- 525 AM PDT Sat Sep 7 2019 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A threat of showers and thunderstorms will be found Sunday. Some gusty winds, small hail and locally heavy rains are possible. There is some risk for flooding in more persistent or heavier rains, but these are expected to be very localized. The highest risk will be in and around the mountain areas.
In the hours before
Local storm report, Sep 8, 1:40 AM PDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
140 AM PDT SUN SEP 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HEAVY RAIN 2 N ARDENVOIR 47.77N 120.37W
09/08/2019 M1.20 INCH CHELAN WA TRAINED SPOTTER
REPORTED PONDING IN DIRT ROADS AND LAWNS.
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:55 PM PDT | Areal Flood Advisory | OTX | Okanogan | 2 hr |
| Sep 8, 12:48 AM PDT | Flash Flood Warning | OTX | Chelan | 117 min |
| Sep 8, 1:26 AM PDT | Flash Flood Warning | OTX | Chelan, Okanogan | 2 hr |
| Sep 8, 12:05 PM PDT | Areal Flood Advisory | OTX | Pend Oreille, Spokane, Stevens | 3 hr |
| Sep 8, 1:52 PM PDT | Areal Flood Advisory | OTX | Chelan, Okanogan | 102 min |
Nearby
Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.